Alert archive / California / Winter Storm Warnings in 2018
Winter Storm Warning 9, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm warning at Nov 20, 2018, 2:25 PM PST. It took effect at Nov 21, 2018, 12:00 PM PST. It was in force for 52 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2018, 2:25 PM PST (22:25 UTC)
- In effect from
- Nov 21, 2018, 12:00 PM PST
- Expired
- Nov 23, 2018, 4:00 PM PST
- In force
- 52 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
968 WWUS46 KSTO 202225 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 225 PM PST Tue Nov 20 2018 ...MOUNTAIN SNOW WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING FOR THE SIERRA CASCADE RANGE... .The first of a series of storms will bring moderate to heavy snow to the mountains of Western Plumas County and the Northern Sierra Nevada Wednesday afternoon into late Wednesday night. Snow levels will initially start around 6000 feet then rise to around 6500 feet Wednesday evening. After a brief lull, the next storm is expected late Thursday into Friday, with snow levels expected to rise to around 7000 feet by Friday afternoon. These storms will likely disrupt Thanksgiving holiday travel across Sierra passes. CAZ068-069-211200- /O.UPG.KSTO.WS.A.0012.181121T2000Z-181123T1800Z/ /O.NEW.KSTO.WS.W.0009.181121T2000Z-181123T1800Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 225 PM PST Tue Nov 20 2018 ...WINTER STORM WARNING IN EFFECT FROM NOON WEDNESDAY TO 10 AM PST FRIDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible, including during the evening commute on Wednesday. Damage to trees and power lines is possible. Snow accumulations of 4 to 8 inches, locally up to 12 inches possible Wednesday afternoon through Thursday morning. Snow accumulations of 5 to 10 inches, locally up to 15 inches possible Thursday afternoon through Friday morning. Total snow accumulations of 10 to 18 inches, with localized amounts at around 24 inches, are expected. * WHERE...Western Plumas County/Lassen Park and West Slope Northern Sierra Nevada. * WHEN...Noon Wednesday to 10 AM Friday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times with wind gusts to 60 mph over higher terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
7 follow-up statements
561 WWUS46 KSTO 211144 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 344 AM PST Wed Nov 21 2018 ...MOUNTAIN SNOW THIS AFTERNOON THROUGH 10 AM FRIDAY FOR THE SIERRA CASCADE RANGE... .The first of a series of storms will bring moderate to heavy snow to the mountains of Western Plumas County and the Northern Sierra Nevada this afternoon into late tonight. Snow levels will initially start around 6000 feet then rise to around 6500 feet this evening. After a brief lull, the next storm is expected late Thursday into Friday, with snow levels expected to rise to above 7500 feet by Friday afternoon. These storms will disrupt Thanksgiving holiday travel across Sierra passes. CAZ068-069-220100- /O.CON.KSTO.WS.W.0009.181121T2000Z-181123T1800Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 344 AM PST Wed Nov 21 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 AM PST FRIDAY ABOVE 6000 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible, including during the evening commute. Damage to trees and power lines is possible. Snow accumulations of 4 to 8 inches, locally up to 15 inches possible this afternoon through Thursday morning. Snow accumulations of 5 to 10 inches, locally up to 15 inches possible Thursday afternoon through Friday morning. Total snow accumulations of 10 to 18 inches, with localized amounts at around 30 inches, are expected. * WHERE...Western Plumas County/Lassen Park and West Slope Northern Sierra Nevada. * WHEN...Noon today to 10 AM Friday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Wind gusts to 60 mph over higher terrain causing white out conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
824 WWUS46 KSTO 212145 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 145 PM PST Wed Nov 21 2018 ...MOUNTAIN SNOW TONIGHT THROUGH 10 AM FRIDAY FOR THE SIERRA CASCADE RANGE... .Snow...heavy at times is expected over the next days. Heaviest snow and most significant impacts are expected Thursday evening through Friday morning during which travel above 6000 feet will be hazardous. CAZ068-069-220945- /O.CON.KSTO.WS.W.0009.000000T0000Z-181123T1800Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Chester, Quincy, and Blue Canyon 145 PM PST Wed Nov 21 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY ABOVE 6000 feet... * WHAT...Snow...heavy at times. Travel will be very difficult to impossible Thursday night and Friday morning. Damage to trees and power lines is possible. Storm total snow accumultions from tonight through Friday morning will be from 10 to 18 inches with local higher amounts of 30 inches possible. * WHERE...Western Plumas County/Lassen Park and West Slope Northern Sierra Nevada above 6000 feet. * WHEN...Tonight through 10 AM Friday. Heaviest snow Thursday night and Friday morning. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Wind gusts to 60 mph over higher terrain causing white out conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
623 WWUS46 KSTO 221100 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 300 AM PST Thu Nov 22 2018 CAZ068-069-230000- /O.CON.KSTO.WS.W.0009.000000T0000Z-181123T1800Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 300 AM PST Thu Nov 22 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY... * WHAT...Periods of heavy snow, especially tonight into early Friday. Travel will be very difficult at times. Damage to trees and power lines is possible. Additional snow accumulations of 1 to 2 feet with local higher amounts of up to 30 inches possible. * WHERE...Lassen Volcanic National Park, Interstate 80 over Donner Pass, Highway 50 over Echo Summit and Highway 88 over Carson Pass. * WHEN...Until 10 AM Friday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Wind gusts to 60 mph over higher terrain causing white out conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
358 WWUS46 KSTO 221747 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 947 AM PST Thu Nov 22 2018 ...Hazardous travel tonight above 6000 feet... .Heavy snow will return tonight above 6000 feet. Combined with gusty winds this will cause hazardous travel conditions. Snow levels will rise above pass levels Friday morning. CAZ068-069-231800- /O.CON.KSTO.WS.W.0009.000000T0000Z-181123T1800Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Chester, Quincy, and Blue Canyon 947 AM PST Thu Nov 22 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY ABOVE 6000 FEET... * WHAT...Periods of heavy snow, especially tonight into early Friday above 6000 feet. Travel will be very difficult at times. Damage to trees and power lines is possible. Additional snow accumulations of 12 to 18 inches with local higher amounts of up to 30 inches possible. Snow levels will rise above pass levels Friday Morning. * WHERE...Lassen Volcanic National Park, Interstate 80 over Donner Pass, Highway 50 over Echo Summit and Highway 88 over Carson Pass. * WHEN...Heaviest snow tonight. Snow levels rising above pass levels Friday morning. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Wind gusts to 60 mph over higher terrain causing white out conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
600 WWUS46 KSTO 231101 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 301 AM PST Fri Nov 23 2018 CAZ068-069-231800- /O.CON.KSTO.WS.W.0009.000000T0000Z-181123T1800Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 301 AM PST Fri Nov 23 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Periods of heavy snow above 6000 to 7000 feet this morning. Snow levels rising above the major pass levels this afternoon. Travel will be difficult at times. Damage to trees and power lines is possible. Additional snow accumulations of 2 to 4 inches around 7000 feet, with up to 18 inches over the peaks. * WHERE...Lassen Volcanic National Park, Interstate 80 over Donner Pass, Highway 50 over Echo Summit and Highway 88 over Carson Pass. * WHEN...This morning. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Wind gusts to 60 mph over higher terrain causing white out conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for wet snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
114 WWUS46 KSTO 231756 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 956 AM PST Fri Nov 23 2018 CAZ068-069-240000- /O.EXT.KSTO.WS.W.0009.000000T0000Z-181124T0000Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 956 AM PST Fri Nov 23 2018 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON ABOVE 7000 FEET... * WHAT...Periods of snow above 7000 feet this afternoon. Snow levels will rise to near the highest passes including Donner pass during the afternoon. Travel will be difficult at times. Damage to trees and power lines is possible. Additional snow accumulations of 3 to 6 inches around 7000 feet, with up to 10 inches over the peaks. * WHERE...Lassen Volcanic National Park, Interstate 80 over Donner Pass, Highway 50 over Echo Summit and Highway 88 over Carson Pass. * WHEN...Until 4 PM today. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Wind gusts to 60 mph over higher terrain causing white out conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for wet snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
155 WWUS46 KSTO 240015 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 415 PM PST Fri Nov 23 2018 ...Lingering Snow Showers over the Sierra Nevada this Evening... .Heavy snow has decreased to lingering snow showers over the Sierra Nevada this afternoon. Lingering wet snow showers are expected to continue this evening with the snow level generally at or above the major trans Sierra passes as the snow level fluctuates between 7000 and 8000 feet. CAZ068-069-240800- /O.EXP.KSTO.WS.W.0009.000000T0000Z-181124T0000Z/ /O.NEW.KSTO.WW.Y.0013.181124T0015Z-181124T0800Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 415 PM PST Fri Nov 23 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT ABOVE 7000 FEET... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Wet snow occurring. Plan on slippery road conditions, including during the evening commute. Additional wet snow accumulations up to 4 inches are forecast from Highway 50 southward, with an inch or two of snow possible at Donner Summit along Interstate 80. * WHERE...Western Plumas County/Lassen Park and West Slope Northern Sierra Nevada. * WHEN...Until midnight. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for wet snow means periods of wet snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Nov 20, 4:55 AM PST, 9 hours 30 minutes earlier.
Area forecast discussion, Nov 20, 4:55 AM PST, 9 hours 30 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 455 AM PST Tue Nov 20 2018 .SYNOPSIS... Dry with near to above normal daytime temperatures today with smoke in the valley due to the Camp Wildfire. Cooler and wetter weather starts tomorrow and will continue through the holiday weekend. Snow over the higher elevations of the Sierra will make travel difficult for the Thanksgiving travel weekend. && .DISCUSSION... Satellite imagery this morning shows a Pacific trough digging into Baja California which will help nudge the persistent West Coast ridge eastwards. Behind this ridge is another area of low pressure which will slowly be advancing towards the region. Rain is forecast to spread into the Coastal Range late tonight and into tomorrow morning and eventually encompass all of NorCal by tomorrow afternoon and evening. With that being said, commuters and holiday travels are urged to allow extra time for travel since this is the first widespread rain of the season and roads will be particularly slippery due to an accumulation of oil through the summer and early fall. In addition to our wet roads in the valley, those that need to travel over the Sierra tomorrow should be mindful of the snow levels since they are forecast to fall to around 6000 feet in the evening hours. Accumulating snow is forecast at these levels, thus the Winter Storm Watch remains in effect from tomorrow afternoon through Friday morning. Thanksgiving Day we will see our first system exiting, with another and more potent storm arriving in the afternoon and evening. There may be a brief lull in the intensity of rain during the day, but it will remain possible through the day with some light snow continuing through the mountains. Come Thursday afternoon and evening, southerly winds will be ramping up and become quite breezy which will then last into the overnight hours. Periods of moderate to heavy rain are expected, with the heaviest expected Thursday night into early Friday for areas north of I80. Snow impacts will be a problem for those needing to travel, thus we extended the Winter Storm Watch through Friday morning. Conditions will gradually improve on Friday as the low exits the region and snow levels start to rise. Newly burned areas will likely see ash flow from moderate rain. The major question is whether rain intensity could reach levels sufficient to cause more hazardous debris flows as a cold front moves inland. There is still quite a bit uncertainty, but there is enough potential to keep the Flash Flood Watch in effect for debris flows at the Mendocino Complex, the Carr, Delta, Hirz fires and the Camp Fire. Flooding outside of the burn areas is not expected, except for local ponding on roads with clogged drains. KR/EK && .EXTENDED DISCUSSION (Saturday THROUGH Tuesday) Drier weather is expected by Saturday afternoon as the trough shifts eastward into the Great Basin. Then, ridge of high pressure is expected to build into CA, bringing dry conditions into early next week. A weak system moves north of the forecast area late Saturday into early Sunday, and might bring some light precipitation mainly over the northern mountains. Model guidance indicates the possibility of additional precipitation moving across interior NorCal by the middle of next week, but model differences exist in terms of timing and precipitation amounts. Forecast highs will be in the mid 50s to low 60s across the Central Valley, and 40s to 50s over the mountains. && .AVIATION... Widespread MVFR with local IFR likely to continue in the Central Valley as smoke from the Camp Fire persists; improving conditions mainly after 03z-06z Wednesday. Otherwise, VFR conditions elsewhere. Winds less than 10 knots at TAF sites. Precipitation will be reaching the Coastal Range mainly after 09z-12z Wednesday. && .STO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Wednesday afternoon through Friday morning for Central Sacramento Valley-Clear Lake/Southern Lake County-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta Lake Area / Northern Shasta County-Western Plumas County/Lassen Park. Winter Storm Watch from Wednesday afternoon through Friday morning for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
Nearby
Winter Storm Warnings in California, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.